Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 93, NWS Goodland, KS

May 31, 2007Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2007, 7:17 PM CDT for Wichita County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 7:17 PM CDT (00:17 UTC)
Expired
May 31, 2007, 8:15 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:23 PM CDTHAIL 0.75Leoti, KS
May 31, 7:25 PM CDTHAIL 1Leoti, KSREPORT FORWARDED BY KAKE-TV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010017
SVRGLD
KSC203-010115-
/O.NEW.KGLD.SV.W.0093.070601T0017Z-070601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR LEOTI...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI AROUND 725 PM CDT...
  MARIENTHAL AROUND 740 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 010030
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU MAY 31 2007

KSC203-010115-
/O.CON.KGLD.SV.W.0093.000000T0000Z-070601T0115Z/
WICHITA KS-
729 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL WICHITA COUNTY...

AT 723 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING DIME SIZED HAIL IN LEOTI. THE STORM WAS MOVING NORTHEAST 
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WICHITA COUNTY AROUND 740 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118

$$

MENTZER
000 
WWUS53 KGLD 010113
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU MAY 31 2007

KSC203-010123-
/O.EXP.KGLD.SV.W.0093.000000T0000Z-070601T0115Z/
WICHITA KS-
813 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WICHITA COUNTY EXPIRES
AT 815 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:37 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 31, 3:37 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT THU MAY 31 2007

.DISCUSSION...
16Z SFC INDICATES MOISTURE HAS RAPIDLY RETURNED TO THE TRI STATE
AREA...WITH SFC TDS ALREADY BACK INTO THE LOW 50S. CAP APPEARS
FAIRLY WEAK AS STRONG CONVECTION ALREADY DEVELOPING ON OLD OUTFLOW
BOUNDARY. WEAKER SHOWERS STILL OCCURRING AS INITIAL SHORT WAVE TROUGH
WAS MOVING ACROSS THE AREA. WATER VAPOR IMAGERY CONTINUES TO SHOW
STRONG H5 LOW ACROSS THE NORTHERN PLAINS...SAT IMAGERY ALSO PICKING
UP ON SHORT WAVE TROUGH NICELY AT 1630Z WITH TROUGH AXIS NEAR YUMA
COUNTY. BOTH THE NAM AND THE GFS WERE TOO WARM AT H5 WITH THE
SOUTHERN EXTENT OF THE COLD POOL AT KDDC...OTHERWISE MODELS
INITIALIZED OK.

PRIMARY CONCERNS WILL BE HYDRO AND THUNDERSTORM POTENTIAL TONIGHT.

TONIGHT...THUNDERSTORMS ALREADY DEVELOPED ALONG WEAK WARM FRONT
ACROSS THE NORTH...WITH THUNDERSTORMS ALSO DEVELOPING ON DRY LINE
BULGE COMING OUT OF EASTERN COLORADO. FURTHER COMPLICATING THINGS IS
APPROACHING COLD FRONT TO THE NORTH. AS STORMS DEVELOP INTO AN
MCS...THINGS SHOULD DROP TO THE SOUTHEAST. LLJ WILL BEGIN TO DEVELOP
ACROSS AS NEXT COLD FRONT APPROACHES. STRONG CONVERGENCE...COUPLED
WITH WEAK CINH ON THE NOSE OF THE JET WILL ALLOW ANOTHER ROUND OF
TSRA TO DEVELOP OVERNIGHT...ALTHOUGH THERE IS POTENTIAL FOR MCS TO
THE SOUTH TO LIMIT MOISTURE RETURN BACK INTO THE AREA. MAIN CONCERN
WILL BE PRECIP COVERAGE ACROSS THE WESTERN CWA...WHICH IS CURRENTLY
BEHIND THE DRYLINE. WILL CONTINUE TO TREND POPS LOWER IN THIS AREA.
WILL LEAVE GOING HIGHLIGHTS AS IS.

TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BE CLEARING THE CWA DURING THE
MORNING HOURS...HOWEVER STRONG SHORT WAVE TROUGH WILL BE OVER
SPREADING THE AREA DURING THE MORNING HOURS. FCST SOUNDINGS INDICATE
ELEVATED INSTABILITY STILL OVER THE AREA...AND WITH LARGE SCALE
ASCENT STILL OVER THE AREA...THINK PRECIPITATION WILL BE ONGOING
THROUGH THE MORNING HOURS. WILL ALSO HOLD ONTO LOW POPS THROUGH THE
EARLY EVENING AS ANY HEATING UNDER THE COLD CORE WILL ALLOW ISOLATED
SHOWERS TO REDEVELOP.

SATURDAY-SUNDAY...H5 LOW WILL CONTINUE TO SHIFT THE TO THE EAST AWAY
FROM THE CWA AS RIDGE BEGINS TO BUILD IN FROM THE WEST. BIGGEST
CONCERN THROUGH THE PERIODS WILL BE POTENTIAL FOR LATE
AFTERNOON/EARLY EVENING SHOWERS UNDER THE COLD CORE LOW. WILL KEEP
ISOLATED -SHRA SAT AFTERNOON...AS PREVIOUS FORECAST HAS PRETTY WELL
HANDLED. RIDGE WILL CONTINUE TO SHIFT TO THE EAST SLOWLY ON
SUNDAY...BUT BULK OF THE CWA WILL REMAIN IN NORTHERLY FLOW DURING
THE DAY. A WEAK SHORTWAVE TROUGH IS INDICATED DURING PEAK
HEATING...BUT INSTABILITY AND SUBSIDENCE BELOW H7 WILL LIKELY LIMIT
ANY PRECIP POTENTIAL.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUES TO INDICATE VERY
AMPLIFIED FLOW THROUGH THE BEGINNING OF THE PERIOD...WITH FLOW
FLATTENING OUT AND RIDGE SHIFTING TO THE EAST. GFS HAS BACKED OFF
OF ITS SLOWER...MORE AMPLIFIED 05/30 12Z SOLUTION AND NOW LOOKS MORE
IN LINE WITH THE OTHER MODELS. MAIN DIFFERENCES NOW APPEAR TO BE
AROUND HANDLING OF PAC NW TROUGH. ECMWF AND THE CANADIAN ARE MUCH
MORE AGGRESSIVE WITH DIGGING THE TROUGH SOUTHWARD AND HAS IT EJECTING
OVER THE AREA BY 00Z THURSDAY...WITH GFS HAVING MUCH MORE ZONAL FLOW
WITH THE BREAK DOWN OF THE RIDGE. 06Z GFS ENSEMBLES CLUSTER TOWARDS
THE OPERATIONAL SOLUTION...BUT THERE ARE A FEW MEMBERS WITH THE
STRONGER TROUGH SO OVERALL CONFIDENCE IS LOW. AM GOING TO HOLD ONTO
VERY WARM TEMPS THROUGH MOST OF THE LATER HALF OF THE PERIOD AS
ECMWF/GFS HAVE CONTINUED TO WARM H85 TEMPS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
     027>029-041-042.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.

CO...NONE.
&&

JRM
Hazardous weather outlook, May 31, 11:58 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT THU MAY 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A
SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL
AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, May 31, 5:22 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE GOVE               38.91N 100.42W
05/31/2007  E0.75 INCH       GOVE               KS   TRAINED SPOTTER

&&

CFOLTZ
Local storm report, May 31, 5:25 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             5 SE GOVE               38.91N 100.42W
05/31/2007  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

&&

CFOLTZ
Special weather statement, May 31, 5:38 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU MAY 31 2007

KSZ028-312315-
LOGAN-
538 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 533 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES NORTHWEST OF SCOTT STATE LAKE...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

MENTZER
Local storm report, May 31, 5:48 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 S QUINTER            38.89N 100.23W
05/31/2007  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 5:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       12 S QUINTER            38.89N 100.23W
05/31/2007  E0.50 INCH       GOVE               KS   TRAINED SPOTTER

            1/2 INCH OF RAIN IN 10 MINUTES

&&

KJAMES
Special weather statement, May 31, 7:16 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU MAY 31 2007

KSZ029-010045-
GOVE-
716 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF UTICA...OR 16 MILES NORTH OF
DIGHTON...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

CLK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:20 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita55 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningGLDGove, Logan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.